Related Experiment Videos
Termination of pacemaker-mediated tachycardia by adenosine
J B Conti1, A B Curtis, J A Hill
1University of Florida College of Medicine, Division of Cardiology, Gainesville 32610-0277.
Insights
This case study shows adenosine can stop pacemaker-mediated tachycardia (PMT) by blocking signals between heart chambers. Reprogramming the pacemaker also prevented further PMT episodes in a heart transplant patient.
Area of Science:
- Cardiology
- Electrophysiology
Background:
- Cardiac transplantation patients may require pacemakers for bradycardia.
- Pacemaker-mediated tachycardia (PMT) is a potential complication of pacemaker use.
Observation:
- A 30-year-old heart transplant recipient experienced pacemaker-mediated tachycardia during cardiac catheterization.
- The tachycardia presented as rapid ventricular pacing with capture.
- Intravenous adenosine administration successfully terminated the episode.
Findings:
- Adenosine effectively broke the pacemaker-mediated tachycardia by inducing ventriculoatrial block.
- Reprogramming the pacemaker to specific AV delay and postventricular atrial refractory periods resolved the issue.
- This demonstrates adenosine's utility in acute PMT management.
Implications:
- Intravenous adenosine is a viable option for terminating pacemaker-mediated tachycardia.
- Pacemaker reprogramming is crucial for long-term prevention of PMT.
- Understanding PMT mechanisms is vital for managing cardiac transplant patients with pacemakers.
Abstract:
A 30-year-old woman was referred for follow-up right- and left-heart catheterization 4 years after cardiac transplantation. She had an implanted epicardial pacemaker for bradycardia; this was programmed to the DDD mode. At the time of her catheterization, as a pigtail catheter was pulled back across the aortic valve, runs of premature ventricular complexes occurred and tachycardia with ventricular pacing spikes and ventricular capture was initiated at a rate of 126 beats/min. Adenosine 6 mg was given intravenously through a femoral venous sheath and within 20 s the tachycardia broke. The tachycardia was consistent with pacemaker-mediated tachycardia (PMT), a circus movement tachycardia occurring when ventricular pacing causes retrograde atrial depolarization followed by triggering of ventricular pacing. With reprogramming of the pacemaker to an AV delay of 160 ms and a postventricular atrial refractory period of 300 ms, no further episodes of PMT have occurred. This case illustrates that intravenous adenosine can effectively terminate PMT by causing ventriculoatrial block, thus interrupting the reentrant circuit by eliminating retrograde atrial activation.